Georgia, 2012

Wildfire in Georgia, September 16, 2012

September 16, 2012 · NWS FFC · 1 event in 1 county or zone

Dry high pressure was in control over the Ohio Valley with ridging into the Carolinas and Georgia. The high began to shift off the Eastern Seaboard as a surface low formed over the northern Gulf of Mexico, allowing moisture to move back into the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Dry high pressure was in control over the Ohio Valley with ridging into the Carolinas and Georgia. The high began to shift off the Eastern Seaboard as a surface low formed over the northern Gulf of Mexico, allowing moisture to move back into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 16, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 16, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT SUN SEP 16 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
ISOLATED TO SCATTERED SHOWERS THIS AFTERNOON APPEAR TO BE
CONCENTRATED ALONG THE DIFFERENTIAL HEATING ZONE AT THE SOUTHERN
EDGE OF THE THICKER CLOUD COVER ACROSS NORTH GEORGIA. INSTABILITY
REMAINS MARGINAL AT BEST FOR DEEPER CONVECTION AND CHANCES FOR
THUNDERSTORMS REMAINS SLIGHT THROUGH TONIGHT...EVEN AS THE CHANCES
FOR PRECIPITATION INCREASE OVERNIGHT. NOT A LOT OF CHANGES IN THE
OVERALL MODEL TRENDS WITH THIS SYSTEM. SHORT WAVE LIFTING OUT OF
SOUTHWEST TEXAS TONIGHT AND MONDAY SPREADS MOISTURE AND INCREASING
RAIN CHANCES INTO THE FORECAST AREA. BEST CHANCES FOR SIGNIFICANT
RAINFALL AND THUNDERSTORMS REMAINS MONDAY NIGHT THROUGH TUESDAY AS
THE SOUTHERN PLAINS SHORT WAVE SWEEPS NORTHEAST INTO THE TN/OH
VALLEYS AND AN ASSOCIATED COLD FRONT SWEEPS THROUGH THE REGION.
MODERATE DEEP LAYER SHEAR IS STILL EVIDENT IN THE LATEST MODEL
RUNS WITH THIS SYSTEM...HOWEVER THE TIMING HAS THE BEST SHEAR
ACROSS NORTH GEORGIA MONDAY NIGHT WHEN INSTABILITY IS MINIMAL AND
A RAIN- COOLED LOW LEVEL AIRMASS MAKE IT HARDEST TO GENERATE A
LARGE SEVERE WEATHER THREAT AT THE SURFACE. WE WILL NEED TO WATCH
PORTIONS OF EAST CENTRAL GEORGIA CLOSELY TUESDAY AS THE FRONT
MOVES INTO THAT REGION AND THE LOW LEVEL STABLE LAYER IS LIKELY TO
HAVE MIXED OUT.

20

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
NEW GUIDANCE IS WANTING TO SLOW THE EXITING SYSTEM DOWN TUESDAY
NIGHT INTO WEDNESDAY. DECENT AGREEMENT BETWEEN 12Z GFS AND 00Z
ECMWF ON THIS ON THE SURFACE FIELDS THOUGH THE TROUGH AXIS IS
ACTUALLY A LITTLE FURTHER WEST NOW ON THE GFS /GFS WAS THE FASTER
OF THE BUNCH BUT IS NOW ON THE SLOW SIDE/. ECMWF HAS SLIGHTLY MORE
MOISTURE BUT OVERALL SENSIBLE WEATHER IMPACTS ARE FAIRLY SIMILAR.
HAVE INCREASED POPS SOMEWHAT FOR TUESDAY NIGHT AND INTRODUCED LOW
POPS EAST ON WEDNESDAY TO ACCOUNT FOR THE REMNANTS OF THE EXITING
SYSTEM. HAVE CONTINUED PREVIOUS TREND OF GOING BELOW GUIDANCE
MIDWEEK AS WELL. STILL SOME VERY BIG DIFFERENCES ON HOW THE GFS
AND ECMWF HANDLE THE FRONT MOVING THROUGH OVER THE WEEKEND...THE
ECMWF REMAINS MUCH SLOWER AND STRONGER. NOT ENOUGH CONFIDENCE AT
THIS TIME TO MAKE ANY CHANGES TO THE PREVIOUS FORECAST. SEE
PREVIOUS DISCUSSION BELOW.

TDP

PREV DISCUSSION... /ISSUED 421 AM EDT SUN SEP 16 2012/
MOST OF THE WET WEATHER THIS PERIOD WILL BE MONDAY NIGHT AND
TUESDAY AND ENDING BY OR DURING TUESDAY NIGHT.

MODELS SIMILAR WITH A COLD FRONT MOVING TO THE TN VALLEY TO FAR
NW GA LATE MONDAY NIGHT WITH THE APPROACH OF AN UPPER LEVEL SHORT
WAVE. THE FRONT MOVES TO THE CENTRAL-SE PORTION OF THE CWA LATE
TUESDAY AS THE SHORT WAVE WEAKENS AS IT MOVES ACROSS THE AREA ON
THE GFS BUT REMAINS STRONGER ON THE EUROPEAN. THIS WILL CONTINUE
MUCH NEEDED RAIN CHANCES ACROSS THE AREA MONDAY NIGHT AND TUESDAY.
HEAVIEST AMOUNTS CAN BE EXPECTED OVER N GA.

GFS MUCAPES STARTING MONDAY NIGHT RUNNING 600 TO NEAR 2000 AND
MUCH LESS FOR SB AND ML CAPES. MUCAPES DIMINISH DURING THE NIGHT
TO 1200 OR LESS. NAM MUCAPES ARE GENERALLY LESS THAN THE GFS.
ENOUGH LOW LEVEL SHEAR ASSOCIATED WITH THE SYSTEM FOR SOME CONCERN
FOR ROTATING STORMS OVER N GA MONDAY NIGHT AND PORTIONS OF N AND
CENTRAL GA ON TUESDAY. SPC HAS INDICATED A SLIGHT RISK AREA OVER
EAST CENTRAL GA FOR TUESDAY.

MOST PRECIP ENDS TUESDAY NIGHT ALTHOUGH THE EUROPEAN IS SLOWER WITH
THE FRONT AND MOISTURE EXITING THE AREA HOLDING ONTO SOME PRECIP FOR
THE SE CWA INTO WEDNESDAY. DRIER AIRMASS IN PLACE FOR THURSDAY AND
FRIDAY. A WEAK COLD FRONT MOVES TO THE AREA FOR SATURDAY AND
LOOKS TO LACK MOISTURE FOR SIGNIFICANT PRECIP. HOWEVER THE GFS IS
MUCH FASTER WITH THIS FEATURE THAN THE EUROPEAN. THE GFS PRETTY
MUCH MOVES THE FRONT THROUGH THE AREA SATURDAY WHILE THE EUROPEAN
MOVES THE FRONT TO THE TN VALLEY. THE EUROPEAN HAS A MUCH STRONGER
UPPER LEVEL SYSTEM OVER THE MID U.S. SUNDAY WITH MORE MOISTURE
MOVING OVER THE AREA THAN THE DRIER GFS.

BDL

&&

.HYDROLOGY...
CURRENT STORM TOTAL QPF NUMBERS ARE FAIRLY IMPRESSIVE ACROSS NORTH
GEORGIA...GENERALLY 2.5-3.5 INCHES THROUGH TUESDAY...BUT ARE NOT
QUITE HIGH ENOUGH TO INDICATE A WIDESPREAD FLOOD OR FLASH FLOOD
THREAT. SOME LOCALIZED FLOODING CANNOT BE RULED OUT...ESPECIALLY
ACROSS FAR NORTH GEORGIA...IN ANY AREA THAT SEES ANY SHORT TIME
FRAME EXCESSIVE RAINFALL OR PERSISTENT REGENERATION AND TRAINING
RAINFALL.

20

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS ARE EXPECTED TO PREDOMINATE THROUGH 06Z SCATTERED
AREAS OF MVFR CEILINGS AND/OR VISIBILITIES DEVELOPING BY 12Z. MORE
WIDESPREAD MVFR CONDITIONS WITH LOCAL IFR CONDITIONS WILL BE
DEVELOPING BETWEEN 12Z AND 18Z. WIND DIRECTION REMAINS A BIT
VARIABLE THROUGH THE FIRST HALF OF THE FORECAST PERIOD WITH A
GENERALLY WESTERLY DIRECTION PREVAILING THROUGH AROUND 00-04Z BEFORE
EASTERLY WINDS RETURN THROUGH 18Z. WIND SPEEDS START OUT 4-8KT...
DIMINISHING TO 6KT OR LESS AFTER 00Z THEN INCREASING ONCE AGAIN INTO
THE 6-10KT RANGE AFTER 12Z. ISOLATED TO SCATTERED SHOWERS THIS
AFTERNOON SHOULD DIMINISH SOMEWHAT BETWEEN 23Z AND 08Z WITH
INCREASING COVERAGE THROUGH THE REMAINDER OF THE FORECAST.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  80  68  78 /  30  70  90  80
ATLANTA         68  79  68  77 /  30  80  90  70
BLAIRSVILLE     63  74  65  75 /  50  80 100  70
CARTERSVILLE    65  79  67  77 /  50  90 100  70
COLUMBUS        69  83  70  80 /  30  70  90  80
GAINESVILLE     67  78  67  77 /  40  80 100  70
MACON           68  86  69  81 /  20  70  90  80
ROME            65  80  67  77 /  60  90 100  60
PEACHTREE CITY  67  80  68  78 /  30  80  90  70
VIDALIA         69  87  71  83 /  20  50  70  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....TDP
AVIATION...20
Hazardous weather outlook, Sep 16, 4:40 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT SUN SEP 16 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EDT SUN SEP 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND TONIGHT.

.SYNOPSIS...
HIGH PRESSURE OVER THE EASTERN U.S. WILL MOVE TO THE WESTERN
ATLANTIC THROUGH TONIGHT. MOISTURE AND RAIN CHANCES WILL BE
INCREASING OVER THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED THUNDERSTORMS WILL BE LIGHTNING.
THE MOST LIKELY TIME WILL BE THIS AFTERNOON AND TONIGHT.

.DISCUSSION...
MOISTURE WILL INCREASE ACROSS THE AREA THROUGH TONIGHT. MOST
UNSTABLE CAPES ARE EXPECTED TO BE 1000 OR LESS AND ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ABUNDANT MOISTURE INCREASES AHEAD OF A COLD FRONT THAT WILL MOVE
ACROSS THE AREA MAINLY ON TUESDAY. SCATTERED THUNDERSTORMS ARE
EXPECTED MONDAY INTO TUESDAY AND THERE IS SOME CONCERN FOR SEVERE
WEATHER MONDAY NIGHT AND TUESDAY. MODERATE TO HEAVY RAIN CAN ALSO BE
EXPECTED MONDAY INTO TUESDAY...MAINLY FOR NORTH GEORGIA...WITH
AMOUNTS OF 2 TO 3.5 INCHES EXPECTED. HAZARDOUS WEATHER IS NOT
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
September 16, 2:00 PM EST to 4:45 PM EST
Where
Fannin forecast zone
Property damage
$200
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Cashes Valley burned 0.1 acres and resulted in $200 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428209.